Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

May 17, 2021San Jacinto County, Texas

NWS Houston/Galveston, TX issued this special weather statement at May 17, 2021, 2:08 PM CDT for San Jacinto County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 2:08 PM CDT (19:08 UTC)
Expired
May 17, 2021, 3:00 PM CDT
In force
52 min
Issued by
NWS Houston/Galveston, TX

County San Jacinto County, TX

The radar

The Houston radar (KHGX), 117 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS84 KHGX 171908
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
208 PM CDT Mon May 17 2021
 
TXZ177-178-199-172000-
San Jacinto TX-Walker TX-Montgomery TX-
208 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY...
SOUTHWESTERN SAN JACINTO AND SOUTHEASTERN WALKER COUNTIES UNTIL 300
PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of New Waverly, or 7 miles northwest of Willis,
moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Conroe, Willis, Panorama Village, Cut And Shoot, New
Waverly, Montgomery and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 9569 3058 9567 3059 9516 3034 9519
TIME...MOT...LOC 1907Z 272DEG 28KT 3049 9559 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 12:12 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 17, 12:12 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1212 PM CDT Mon May 17 2021

.AVIATION...

Another messy afternoon for aviation interests. An outflow
boundary will propagate into SE TX and stall. Convection is
expected to back build along the boundary and will likely affect
central and southern TAF sites this afternoon. Have added a TEMPO
for the Houston terminals and KSGR. Added wind gust groups as well
and there will be restrictions to vsby. The precip is expected to
wane around 23-00z and then remain quiet for the rest of the
night. A weak upper level trough will bring some showers toward
KCLL after 09z. A mix of MVFR/VFR ceilings are expected this
afternoon transitioning to a mix of IFR/MVFR overnight with the
best potential for IFR ceilings over northern TAF sites. Models
are trending drier for Tuesday and not much confidence in how
meso-scale features will play out, so will continue advertising
VCSH/VCTS. 43

&&

.PREV DISCUSSION... /ISSUED 427 AM CDT Mon May 17 2021/

DISCUSSION...

We are now firmly into what will be a week-long pattern of
considerably more disturbed weather, complete with multiple rounds
of showers and thunderstorms, some of them with heavy rain
involved, and only brief respites between aforementioned rounds of
rain.

There are a lot of words below that really dig into specifics of
what we're expecting, why we expect them, and beyond that, what we
can and cannot confidently predict on this early Monday morning.
Please enjoy them for the technical breakdown they are. If you're
in a hurry, the TL;DR is this: We find ourselves in a very
conducive environment for showers and thunderstorms each day
across Southeast Texas. The Tuesday night through Thursday morning
stretch likely carries the highest threat for flooding rains, but
that threat is not entirely absent any day this week. Please make
it a point to be aware of the weather situation this week and keep
up with the latest forecast information.

SHORT TERM [Through Tuesday]...

Today will be the second day of the multi-day wet weather pattern
across SE Texas. Another upper level shortwave will round the base
of an upper low located over the Four Corners today and better upper
level diffluence sets up over Southeast TX. Though low level
moisture content will be somewhat less today (roughly around 0.20-
0.30 inches less), the air mass in place continues to be quite
unstable, in particular, during the afternoon to early evening
hours. The 06Z NAM forecast sounding, for example, show MUCAPE
values between the 3000-4000 J/kg around 21-00Z with 0 CIN. It also
contains 700-500MB lapse rates in the 7 C/km range. A pocket of much
drier air lies between the 800-600MB levels with a moisture increase
just above it. It seems that the areas north of I-10 will be the
most vulnerable for todays' weather. Strong gusty winds and hail may
accompany the stronger storms. The potential for minor flooding due
to slow moving storms producing heavy to torrential rainfall is also
possible, though knowing an exact location for it is still hard to
tell. A Flash Flood Watch may be needed, however, models continue to
have difficulty with initiation, timing, and intensity and have thus
decided to wait and see how the weather develops today before
pulling the trigger on the Flash Flood Watch. The potential is
definitely there however, so it is best to stay watchful and ready.

Tuesday will be the third consecutive stormy day given that
Southeast TX will still have the unstable airmass in place while
having a stronger influence with the trough deepening southward as
the upper closed low finally begins to shift and a more favorable
wind pattern for storms develops aloft. There is also a bigger
consensus on strong storm development along a dry line situated
along the TX panhandle and Western TX. Storms amplifying over
Central TX look to propagate into our northern counties sometime in
the afternoon/evening where locally the environment could very well
support their livelihood. Thus, Southeast TX may end up having a
combination of both locally developed storms and storms rolling in
from the NW. Again, the higher PoPs lie along areas north of I-10.
Therefore, if we are able to obtain enough rainfall today to issue a
Flash Flood Watch for our northern counties, then it will be likely
that the Watch will be continued well into Tuesday or Wednesday due
to this second wave of activity across these sectors. WPC has a
Slight Risk for Excessive Rainfall for northern and western portions
of the CWA for Tuesday with a Marginal Risk extending elsewhere. SPC
also has a Slight Risk for Severe Thunderstorms for the northern
portions of the CWA. It will definitely be an interesting couple of
days for us here in SE Texas.

LONG TERM [Tuesday Night Through Monday]...

From a deterministic standpoint, I'm not sure there's much that
can be said about this midweek period that I haven't already
written about in the past few nights. There remains strong model
consensus for an environment conducive to heavy rains across
Southeast Texas deep into this week. Weather will still be driven
by a closed upper low that will definitely overstay its welcome,
if it hasn't already. Per NAEFS, precipitable water still looks
to rise to around or above the 90th percentile, while an inflow
jet from the Gulf will also start to be nudging up towards the
90th percentile as well. The Euro ensemble is even more
aggressive, with precipitable water exceeding the 99th percentile
and the inflow jet easily exceeding the 90th percentile; perhaps
even beginning the push the 98th percentile.

It seems pretty safe to say that somebody, somewhere in the
eastern half of Texas is going to get slammed with a lot of rain.
The deterministics have actually been trending downward in their
QPF, though trending down from a cumulative 20 inches closer to
"just" a foot doesn't seem terribly helpful. Location also varies
significantly among the models. The GFS, Canadian, and possibly
the NAM, now that it's coming into range, tend to favor the
heaviest axis of rain well inland, perhaps even northwest of our
area entirely. The Euro, on the other hand, swings a lobe of
midlevel vorticity further south, and really tries to focus the
action on a coastal trough.

I'm not even sure, given all the mesoscale factors that will
influence rainfall placement and amounts, that these trends are
even real or particularly helpful to the forecast. When it comes
to the big picture, best to focus on the environment and a broad
sketch of the potential than the specifics right now. Yesterday,
even short range CAM guidance struggled mightily with exactly
where and how much rain would fall. What they did show? Potential
for heavy rain somewhere, and where we got heavy rain was around
Matagorda Bay.

There are probably some things we can see as relatively mutually
exclusive. Typically in these setups, convection offshore or near
the coast can rob moisture from areas further inland, cutting off
areas further north from the rich moisture inflow jet. So if
guidance tends to start favoring a coastal trough more, we may
focus our strongest wording there. On the flip side, if
significant coastal convection doesn't materialize, that would
increase the danger for heavy rains further inland as that rich
Gulf moisture surges north.

We'll be searching for signs for a specific scenario such as the
couple I've laid out here to try to give as much lead time as
possible on where the highest risk is. It is the primary reason
why a flash flood watch is not being issued on this shift, in
hopes that the highest threat area will become apparent to the day
shift (regardless, expect a watch fairly soon - we are running out
of time). But sometimes, mesoscale features are just so
important, and so difficult to forecast at range, that we'll be
refining the forecast right into an event. In other words, to
quote the s c i e n t i s t who must predict the future,
"Sometimes science is so difficult it makes me sad".

Beyond the midweek, there are also not much large-scale change in
the forecast into the upcoming weekend. Even though the main
upper low gets drawn up towards the Great Lakes, remnant vorticity
continues to linger over the area. This should allow the broad
environment to back down from the amped up levels leading to the
heavy midweek rain, but should still support more rounds of
showers and thunderstorms late this week and into the weekend.
Eventually - I promise! - the strong eastern US ridge will build
far enough west to return us to a drier, more typical late spring
setup. This is still not entirely dry...but at least should be
more in the vein of a handful of showers and storms through the
course of a day while most stay dry, rather than widespread
wettings for large swaths of the area.

MARINE...

Cautions will remain across the Gulf waters today along with a High
Risk of Rip Currents for the Gulf facing beaches. Exercise caution
if heading to the coast this week and remember to only enter the
water near a trained lifeguard.

With surface pressures deepening to our west, the resultant
tightening of the gradient over SE TX will continue to result in
elevated winds and seas today. Stronger winds Tuesday afternoon into
Wednesday will build seas to around 6 to 8 ft and will require
Advisories for the Gulf waters. Stormy weather will continue through
the rest of the work week as several disturbances move through TX.
Stronger storms will be capable of producing locally higher winds
and seas, frequent lightning and waterspouts.

HYDROLOGY...

With yesterday's rainfall, several rivers running into Matagorda
Bay went into flood and had flood warnings issued. As of early
this morning, the following locations still have warnings in
effect: Tres Palacios at Midfield (In moderate flood, with an
expected crest this evening near major flood), the Lavaca River at
Edna (cresting now in minor flood), and East Mustang Creek at
Louise (in minor flood and falling, expected to come out of flood
stage later this morning). In the east, the Trinity at Moss Bluff
is still in minor flood, and is likely to remain there for several
days.

Additionally, the Trinity at Liberty is a point to watch closely
for flooding impacts this week, but the timing of when the river
may reach flood stage and how high the level is expected to reach
is extremely dependent on how much rainfall occurs in the next
couple of days. A flood warning may be needed when these impacts
can be anticipated with greater confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  71  85  70  80 /  60  30  80  70  90
Houston (IAH)              84  73  85  73  83 /  70  30  70  70  80
Galveston (GLS)            82  75  84  75  83 /  60  20  40  50  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...NONE.
&&

Discussion...99
Aviation/Marine...99

In the hours before

Special weather statement, May 17, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
208 PM CDT Mon May 17 2021

TXZ177-178-199-172000-
San Jacinto TX-Walker TX-Montgomery TX-
208 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY...
SOUTHWESTERN SAN JACINTO AND SOUTHEASTERN WALKER COUNTIES UNTIL 300
PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of New Waverly, or 7 miles northwest of Willis,
moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Conroe, Willis, Panorama Village, Cut And Shoot, New
Waverly, Montgomery and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 9569 3058 9567 3059 9516 3034 9519
TIME...MOT...LOC 1907Z 272DEG 28KT 3049 9559

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:56 PM CDTSpecial Marine WarningHGX34 min
May 16, 8:27 PM CDTRiver Flood WarningHGXJackson11 hr
May 16, 8:42 PM CDTSpecial Marine WarningHGX48 min
May 16, 10:16 PM CDTSpecial Marine WarningHGX44 min
May 16, 11:11 PM CDTSpecial Marine WarningHGX64 min
May 17, 1:16 AM CDTSpecial Marine WarningHGX89 min
May 17, 2:45 AM CDTSpecial Marine WarningHGX45 min
May 17, 12:57 PM CDTAreal Flood AdvisoryHGXLiberty2 hr
May 17, 1:41 PM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more68 hr
May 17, 2:06 PM CDTFlash Flood WarningHGXLiberty3 hr
May 17, 2:09 PM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, San Jacinto, Walker, Waller, Washington3 hr
May 17, 2:44 PM CDTSpecial Weather StatementHGXLiberty, Montgomery46 min
May 17, 2:59 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Harris, Liberty, Montgomery, San Jacinto and 2 more3 hr
May 17, 3:13 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty, Montgomery2 hr
May 17, 3:19 PM CDTSpecial Weather StatementHGXAustin, Colorado56 min
May 17, 3:21 PM CDTFlash Flood WarningHGXChambers, Harris, Liberty3 hr
May 17, 3:23 PM CDTSpecial Weather StatementHGXChambers, Harris67 min
May 17, 3:46 PM CDTSpecial Marine WarningHGX89 min
May 17, 4:08 PM CDTAreal Flood AdvisoryHGXHarris112 min
May 17, 4:25 PM CDTSpecial Weather StatementHGXAustin, Brazoria, Colorado, Fort Bend, Galveston, Harris and 1 more65 min
May 17, 5:02 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris118 min
May 17, 5:07 PM CDTRiver Flood WarningHGXLiberty36 days
May 17, 5:15 PM CDTSpecial Marine WarningHGX45 min
May 17, 5:30 PM CDTSpecial Marine WarningHGX90 min
May 17, 5:37 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton113 min
May 17, 5:44 PM CDTSpecial Weather StatementHGXFort Bend61 min
May 17, 6:14 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris, Matagorda, Wharton2 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.